Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2017, 7:37 PM CDT for Carroll County, Iowa. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 7:37 PM CDT (00:37 UTC)
- Expired
- Apr 19, 2017, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carroll County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:54 PM CDT | TORNADO | Halbur, IA | TRAINED SPOTTER REPORTED DAMAGE IN HALBUR, INCLUDING POWER LINES DOWN AND OVERTURNED CAMPER. TIME RADAR ESTIMATED. |
| Apr 19, 8:00 PM CDT | TORNADO | 2 Sw Carroll, IA | CHASER REPORTED A TORNADO TOUCHED DOWN JUST SW OF CARROLL. TREES DOWN AND DAMAGE TO A FEW OUT BUILDINGS. TIME RADAR ESTIMATED. |
| Apr 19, 8:04 PM CDT | TORNADO | 2 Se Carroll, IA | CARROLL COUNTY DISPATCH RELAYED REPORTS OF MACHINE SHED WITH ROOF AND DOORS BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
800
WUUS53 KDMX 200037 RRA
SVRDMX
IAC027-200130-
/O.NEW.KDMX.SV.W.0069.170420T0037Z-170420T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
737 PM CDT WED APR 19 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Carroll County in west central Iowa...
* Until 830 PM CDT.
* At 737 PM CDT, a severe thunderstorm was located near Manning, or
13 miles southwest of Carroll, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carroll, Manning, Coon Rapids, Glidden, Arcadia, Templeton, Dedham,
Halbur, Lidderdale, Lanesboro, Willey, Ralston, Hobbs County Park,
Arthur N Neu Airport, Manning Municipal Airport and Swan Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.
LAT...LON 4212 9509 4221 9464 4187 9463 4186 9475
4186 9509
TIME...MOT...LOC 0037Z 255DEG 41KT 4196 9507
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Small1 follow-up statement
495
WWUS53 KDMX 200117
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
817 PM CDT WED APR 19 2017
IAC027-200130-
/O.CON.KDMX.SV.W.0069.000000T0000Z-170420T0130Z/
Carroll IA-
817 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CARROLL COUNTY...
At 817 PM CDT, a severe thunderstorm was located 7 miles east of
Glidden, or 12 miles northwest of Jefferson, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carroll, Manning, Coon Rapids, Glidden, Templeton, Dedham, Halbur,
Lidderdale, Lanesboro, Willey, Ralston, Hobbs County Park, Arthur N
Neu Airport and Swan Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.
LAT...LON 4205 9494 4220 9469 4221 9464 4187 9463
4186 9475 4186 9509
TIME...MOT...LOC 0117Z 243DEG 31KT 4210 9459
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:52 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 19, 6:52 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 652 PM CDT Wed Apr 19 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 315 PM CDT Wed Apr 19 2017 Early afternoon surface analysis places the warm front over far southern Iowa along or south of Highway 34 with low pressure nearing Concordia, KS. South of this boundary, dewpoints are in the low and middle 60s with temperatures in the 70s. 19z operational and non- operational visible satellite imagery shows cumulus clouds along this boundary with stable wave clouds just north of the front up towards Des Moines eroding. Over northern Iowa, the atmosphere is relatively stable as clouds, showers, and thunderstorms are in the process of exiting central Iowa as the warm front slowly trudges northward. 19z SPC mesoanalysis shows SBCAPE values peaking near 2000 J/kg and bulk wind shear of 50 to 60 knots in the vicinity of the warm front continue to favor supercell development. Steep mid- level lapse rates east of the surface low into far southwest Iowa will continue farther into the warm sector as the low approaches and some mid-level cooling takes place. 0-1km SRH is around 200 m2/s2 east of the surface low along the warm front keeping the main tornado threat in this area, especially closer to the surface low. Large hail will also be possible near and just north of the warm front as storms cross the front and become elevated. Current thinking with the slow progress of the warm front is that it may approach the Interstate 80 corridor by late this afternoon and early this evening. Expect convective initiation around 4 or 5 this afternoon in eastern Nebraska and western Iowa as the low nears the state. A broken line of thunderstorms will develop along the cold front that will move into southwest Iowa this evening with the primary threat with these storms being large hail and damaging wind gusts. Heavy rainfall will be possible, but the progressive nature of the thunderstorms today should largely minimize the flash flood threat. These storms should push through central Iowa (e.g. Des Moines metro) mid-evening and be largely out our CWA by 9 to 10z. For Thursday, cold air advection will occur as the low moves into the Great Lakes with gusty winds from the northwest prevailing. Did bump up winds a bit for tomorrow from initial guidance. Clouds will gradually clear from southeast to northeast throughout the day. .LONG TERM.../Thursday night through Wednesday/ Issued at 315 PM CDT Wed Apr 19 2017 Few concerns after system moves east tonight. Temperatures will cool off following the event with H850 temperatures from 2 to 4C through Saturday during the daytime hours as high pressure builds into the area and the storm track is displaced south during the early portion of the extended. This will keep afternoon highs in the 50s to lower 60s over most of the region. By Sunday low pressure will be developing over the high plains with return southerly flow across the region. This will allow for H850 temperatures to climb back to 6C to 7C for Sunday into Monday prior to a cold front approaching from the west. This will result in afternoon highs back in the 60s to lower 70s for at least a two day period. The front should spark some showers and thunderstorms Monday night into Tuesday. A quick passage of the boundary will be followed by a quick return to southerly flow with another southern stream short wave and strong warm air advection back into the region with some potential for showers and thunderstorms. The majority of the area will be far enough north of the better instability to see mainly rain/showers and a fairly tight surface gradient resulting in a breezy rainy period from late Tuesday night into Wednesday. Depending on the timing the system may be just about out of the region by Wednesday afternoon. There is a little more uncertainty regarding afternoon highs Tuesday into Wednesday...depending on the track of the system at that time...highs may be a bit cooler especially if the low is just south enough to promote east northeast surface flow over the area. Much less diurnal range would be anticipated. Some time to iron out the details in the next couple of days. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 652 PM CDT Wed Apr 19 2017 Overall main themes similar from previous issuance, just adjusted timing a bit later with cold front taking its time moving into the state. SHRA/TSRA likely at all sites through this evening into the early morning hours. Low CIGS expected behind the front with winds shifting around to the northwest and increasing during the day Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...REV AVIATION...Beerends
Hazardous weather outlook, Apr 19, 3:47 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Wed Apr 19 2017 IAZ016-017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-202100- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler- Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 347 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Numerous strong to severe thunderstorms are forecast to develop over western Iowa late this afternoon and move eastward this evening and overnight. Large hail, damaging winds, and a few tornadoes will be possible. The greatest threat for tornadoes will be over southwest Iowa. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed later this Wednesday afternoon and evening. Reports of severe weather and rainfall amounts and their impacts would be appreciated. IAZ004>007-015-202100- Emmet-Kossuth-Winnebago-Worth-Palo Alto- 347 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of showers and thunderstorms are expected across the area throughout the day into this evening. A few isolated severe storms are possible with the main threat of hail and gusty winds. The potential for locally heavy rain is also forecast through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later this Wednesday afternoon and evening. Reports of severe weather and rainfall amounts and their impacts would be appreciated.
In the hours before
Special weather statement, Apr 19, 6:26 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
626 PM CDT WED APR 19 2017
IAZ004>006-015-016-024-200030-
Humboldt IA-Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
626 PM CDT WED APR 19 2017
...Strong storms may produce periods of pea to dime size hail...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Island Lake, or 8 miles northwest of Emmetsburg, moving
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Algona, Forest City, Emmetsburg,Lake Mills, Britt, Swan Lake, Union
Slough, Five Island Lake, Ingham Lake, High Lake, Eagle Lake, Rice
Lake, Armstrong, Buffalo Center, Graettinger, West Bend, Bancroft,
Swea City, Burt and Whittemore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4350 9350 4325 9350 4307 9366 4280 9438
4286 9444 4291 9444 4291 9450 4328 9492
4350 9439
TIME...MOT...LOC 2325Z 234DEG 38KT 4320 9479
KotenbergSpecial weather statement, Apr 19, 6:49 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
649 PM CDT WED APR 19 2017
IAZ023-024-033-034-200030-
Humboldt IA-Calhoun IA-Sac IA-Pocahontas IA-
649 PM CDT WED APR 19 2017
...Rapidly intensifying storm may produce pea to dime size hail...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Pocahontas, moving northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Sac City, Pocahontas, Rockwell City, Manson, South Twin Lake, North
Twin Lake, Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Lytton,
Bode, Palmer, Havelock, Bradgate, Plover, Varina, Jolley and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4256 9502 4256 9492 4271 9492 4289 9479
4289 9423 4264 9440 4264 9444 4258 9444
4230 9464 4241 9512
TIME...MOT...LOC 2348Z 222DEG 33KT 4262 9479
KotenbergSpecial weather statement, Apr 19, 7:02 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
702 PM CDT WED APR 19 2017
IAZ033-034-044>046-057-200045-
Audubon IA-Calhoun IA-Sac IA-Greene IA-Carroll IA-Crawford IA-
702 PM CDT WED APR 19 2017
...Strong storms may produce pea to dime size hail and wind
gusts to 40 mph...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk Lake, or 12 miles south of Sac City, moving northeast at
45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carroll, Denison, Sac City, Rockwell City, Lake City, Manning,
Glidden, Lake View, Odebolt, Black Hawk Lake, Schleswig, Wall Lake,
Manilla, Schaller, Early, Dow City, Charter Oak, Arcadia, Breda and
Vail.
A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9500 4230 9440 4165 9509
4186 9510 4187 9567
TIME...MOT...LOC 0001Z 222DEG 37KT 4224 9500
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:02 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Sac | 43 min |
| Apr 19, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 31 min |
| Apr 19, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 20 min |
| Apr 19, 7:56 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 34 min |
| Apr 19, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 46 min |
| Apr 19, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 38 min |
| Apr 19, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Webster | 46 min |
| Apr 19, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 25 min |
| Apr 19, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 47 min |
| Apr 19, 10:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.